Missouri, 2016

Flood and Hail in Missouri, September 9 to 10, 2016

September 9 to 10, 2016 · NWS EAX · 4 events in 3 counties and zones

On the evening of September 9, 2016 widespread thunderstorms moved through northwest Missouri. Some of these storms were severe, causing some marginal hail and some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 9, 2016 widespread thunderstorms moved through northwest Missouri. Some of these storms were severe, causing some marginal hail and some minor wind damage. There was some flooding from these storms in nearby portions of Kansas, but only isolated flood reports in Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 5:22 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 9, 5:22 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT FRI SEP 9 2016

.Discussion...
Issued at 256 PM CDT FRI SEP 9 2016

Line of thunderstorms are approaching the NW portions of MO this
afternoon and will continue to progress across the forecast area
through this evening. Initial convection looks to be sub- to
marginally severe but there will be a few hours late this afternoon
into this evening where the diurnally-driven instability will
coincide with increasing shear values. While the better shear values
generally look to lag behind the front, SPC's mesoanalysis page has
been indicating an uptick in effective bulk shear ahead of the
approaching convection. Of note, lapse rates haven't been terribly
impressive. When putting it all together, what we're looking at
impacts wise is the potential for storms through sunset to become
strong to marginally severe, transitioning more into a hydro concern
across the southern half of the forecast area after sunset. Despite
the front remaining generally progressive, it looks to slow as it
drops southward, and combining the efficient rain that these storms
will produce with the possibility of training, could see an
additional inch plus falling in a short amount of time in places that
already picked up 1" to 3"+ early this morning. PWAT values are
currently running just shy of the 2 inch mark across the southern
forecast area, which is right in line with the max moving average for
the day, right around the daily max. In other words, a very juicy
atmosphere out there for early September.

MUCH drier air will be advecting in behind the front for this
weekend, keeping the skies rather clear. Temps will be running below
normal for this time of year, allowing for a beautiful weekend to
unfold. However, rain chances quickly return, particularly for the
western third of the forecast area by early next week. Ridging in the
southern U.S. plus shortwaves cruising through looks to keep the
pattern somewhat active through the middle of next week before
another cold front traverses through and another (at least) brief
period of cool, dry weather greets the region.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 621 PM CDT FRI SEP 9 2016

VFR conditions currently prevail at the temrianls, but this wont
last long as a broken line of thunderstorms is sweeping southeast
with a cold front that will move through overnight. Expect storms to
be an issue at the terminals through 04Z at the latest with clearing
skies after that. North winds will prevail through Saturday.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ057-060.

MO...Flash Flood Watch through Saturday morning for MOZ043>046-053-
     054.

&&

Discussion...lg
Aviation...Cutter
Hazardous weather outlook, Sep 9, 4:03 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI SEP 9 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
MAIN THREATS ARE ISOLATED STRONG WINDS UP TO 60 MPH AND ISOLATED HAIL
UP TO QUARTER-SIZE. TORNADO THREAT IS MINIMAL.

WIDESPREAD 1-3 INCHES OF RAIN IS ALSO POSSIBLE. FLASH FLOODING COULD
BE A CONCERN MAINLY SOUTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL 7 AM SATURDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 HAZARDOUS WEATHER IS NOT EXPECTED THIS WEEKEND. STORM CHANCES RETURN
MONDAY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Sep 9, 5:23 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT FRI SEP 9 2016

KSZ025-102-MOZ011-012-100000-
ATCHISON KS-DONIPHAN KS-ANDREW MO-HOLT MO-
623 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHWESTERN
ATCHISON...SOUTHWESTERN ANDREW AND SOUTHEASTERN HOLT COUNTIES UNTIL
700 PM CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FOREST CITY TO NEAR ROBINSON TO NEAR NETAWAKA.
MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATCHISON...WATHENA...ELWOOD...HIGHLAND...TROY...OREGON...EFFINGHAM...
AMAZONIA...LANCASTER...FOREST CITY...WHITE CLOUD...MUSCOTAH...
DENTON...DONIPHAN...SEVERANCE...FARMINGTON...HURON...LEONA...
BENDENA AND FANNING.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 60 AND 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS POSSIBLE WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3965 9556 3965 9534 4000 9534 3997 9527
      4002 9522 3998 9488 3984 9491 3981 9487
      3978 9494 3976 9491 3977 9486 3973 9488
      3974 9496 3969 9497 3967 9502 3962 9506
      3964 9511 3948 9533 3950 9557
TIME...MOT...LOC 2322Z 279DEG 17KT 3996 9518 3980 9533 3956 9570

LG
Special weather statement, Sep 9, 5:29 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT FRI SEP 9 2016

MOZ001-100000-
ATCHISON MO-
629 PM CDT FRI SEP 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON COUNTY UNTIL
700 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERU...OR 18 MILES WEST OF TARKIO...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTBORO AND WATSON.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 114 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4058 9532 4050 9525 4044 9565 4046 9564
      4046 9568 4047 9570 4049 9568 4051 9569
      4052 9566 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 2329Z 254DEG 33KT 4051 9571

LG

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Atchison

When
September 9, 5:44 PM CST
Where
Atchison County, 4.84 mi N of Watson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.550, -95.630

Thunderstorm Wind, Cass

When
September 9, 9:13 PM CST to 9:16 PM CST
Where
Cass County, 1.62 mi W of Harrelson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.780, -94.530

Several tree limbs of unknown size or condition were down in Belton.

Thunderstorm Wind, Cass

When
September 9, 9:26 PM CST to 9:29 PM CST
Where
Cass County, Raymore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -94.450

A trained spotter on the southside of Raymore reported a 65 mph wind gust.

Flood, Johnson

When
September 10, 9:50 AM CST to 12:50 PM CST
Where
Johnson County, 0.31 mi NNW of Vly City to 0.19 mi NE of Vly City
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.874, -93.632

There was a road closure near State Highway E and 541st Road near the bridge to Blackjack Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660024, 660025, 660026, 660023.